Wisconsin, 2013

Damaging Winds and Lightning Strike in Wisconsin, August 29, 2013

August 29, 2013 · NWS GRB · 9 events in 6 counties and zones

An upper-level trough combined with a warm, unstable air mass and led to the development of a series of thunderstorms across northeast Wisconsin. Trees were knocked down by strong thunderstorm winds in several locations.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

An upper-level trough combined with a warm, unstable air mass and led to the development of a series of thunderstorms across northeast Wisconsin. Trees were knocked down by strong thunderstorm winds in several locations. Rainfall amounts ranged from 1 to 4 inches over parts of northern Wisconsin which caused localized flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Aug 29, 1:31 PM CST, 1 hour 29 minutes earlier.

Area forecast discussion, Aug 29, 1:31 PM CST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
231 PM CDT THU AUG 29 2013

FORECAST DISCUSSION FOR ROUTINE AFTERNOON FORECAST ISSUANCE

.SYNOPSIS...
ISSUED AT 230 PM CDT THU AUG 29 2013

WARM AND HUMID EARLY...THEN DRIER WITH TEMPERATURES RETURNING
CLOSER TO NORMAL NEXT WEEK.

DOMINANT UPR ANTICYCLONE OVER THE MID-MISSISSIPPI VALLEY WL EDGE
BACK WWD TO THE SRN ROCKIES DURING THE NEXT FEW DAYS...TO A
LOCATION WHICH HAS BEEN IT/S HOME MOST OF THE SUMMER. THAT WL
ALLOW SHRTWVS TOPPING THE RIDGE TO TURN SEWD ACRS THE GREAT LAKES
RGN...AND CARVE OUT A NERN CONUS UPR TROF.

THE WARM/VERY HUMID CONDITIONS OVER THE AREA NOW WL GIVE WAY TO
COOLER AND DRIER WX AS THE ERN TROF BECOMES ESTABLISHED...THOUGH
READINGS PROBABLY WON/T FALL BACK MUCH LOWER THAN SEASONAL NORMALS.
PCPN AMNTS WL PROBABLY END UP AOA NORMAL...PRIMARILY DUE TO WHAT
FALLS DURING THE FIRST HALF OF THE PERIOD.
&&

.SHORT TERM...TONIGHT AND FRIDAY
ISSUED AT 230 PM CDT THU AUG 29 2013

MAIN CONCERN FOR TONIGHT AND FRIDAY WILL BE THE CHANCES FOR
THUNDERSTORMS...THE SEVERE POTENTIAL AND THE POTENTIAL FOR
LOCALLY HEAVY RAIN. FIRST COMPLEX OF STORMS MOVED ACROSS NORTHERN
MINNESOTA LATE THIS MORNING AND EARLY THIS AFTERNOON. STRONGER STORMS
RE FIRED ON THE SOUTHERN EDGE OF THIS CLUSTER AND WAS HEADING
TOWARDS VILAS COUNTY. WILL NEED TO MONITOR THIS STORM OVER THE
NEXT HOUR OR TWO AS IT REACHES THE COUNTY. MORE STORMS ARE EXPECTED
TO FIRE LATER THIS AFTERNOON AND THIS EVENING...THEN WORK INTO
NORTH-CENTRAL AND NORTHEAST WISCONSIN LATER THIS EVENING INTO THE
OVERNIGHT. THERE IS STILL A SLIGHT RISK OF SEVERE THUNDERSTORMS
NORTHWEST OF A MARSHFIELD TO FLORENCE LINE.

MANY QUESTIONS LINGER ON WHAT WILL HAPPEN TOMORROW AS COLD FRONT
MOVES THROUGH THE REGION. THE WRF MOVES THE FRONT THROUGH FAIRLY
QUIET WHILE GFS REFIRES CONVECTION AGAIN AROUND 18Z. SEEN CASES
GO BOTH WAYS...THUS CONTINUED MID RANGE CHANCE POPS FOR NOW.
HIGHS WILL VARY FROM THE 70S NORTH TO THE LOWER 90S SOUTH.

.LONG TERM...FRIDAY NIGHT THROUGH THURSDAY
ISSUED AT 230 PM CDT THU AUG 29 2013

THERE IS PRETTY GOOD AGREEMENT AMONG THE MODELS THAT THE HUMID
CONDITIONS WL GET TEMPORARILY SHOVED S AND W OF THE AREA FRI
NGT/SAT. ADJUSTED TEMPS ACCORDINGLY. CURRENT MOS GUIDANCE
SUGGESTS TEMPS COULD BE EVEN COOLER FRI NGT AND SAT NGT...BUT
ALREADY MADE A PRETTY SIG CHG FM PREV FCST...AND MODELS OVER-DID
THE DRYING BEHIND THE LAST FRONT. SO OPTED TO TEMPER THE CHANGES A
BIT FOR NOW. LATER SHIFTS CAN LOWER TEMPS/DWPTS A LITTLE MORE IF
THE CURRENT TRENDS CONTINUE.

THE OTHER MAIN FCST ISSUE IS PCPN CHCS WITH THE COLD FRONT/SECOND
SIG SHRTWV FCST TO DIG ACRS THE AREA SUN. THE TIMING OF THE SYSTEM
IS DELAYED A LITTLE FM WHAT MODELS INDICATED YDA. THAT WL BRING
THE FRONT THROUGH AT A MORE FAVORABLE TIME OF DAY FOR
CONVECTION...THOUGH PERHAPS STILL A LITTLE EARLIER THAN IDEAL.
DYNAMICS WITH THE SYSTEM WL BE STG. BUT IF SIG MOISTURE GETS
DISPLACED OUT OF THE AREA FRI NGT/SAT AS NOW SEEMS POSSIBLE...IT
IS POSSIBLE IT MIGHT NOW BE ABLE TO FULLY RETURN BEFORE THE COLD
FRONT ARRIVES SUN. THAT WOULD HAVE AN IMPACT ON THE SVR POTENTIAL.
AT THIS POINT...OPTED TO DELAY THE RETURN OF POPS SAT NGT. RAISED
POPS SOME ON SUN...MAIN DUE TO THE STG UPR DYNAMCIS THAT WL
ACCOMPANY THE FRONT...THOUGH DID NOT GO BEYOND CHC CATEGORY AT
THIS POINT.

THOUGH STAYING CLOSER TO NORMAL...TEMPS NEXT WK WL PROBABLY
UNDERGO SOME DAY TO DAY VARIABILITY AS SHRTWVS/FRONTAL SYSTEMS
DROP SEWD ACRS THE AREA. WARM AIR WL BRIEFLY RETURN AHEAD OF EACH
FRONT WITH COOLER READINGS THEN FOLLOWING THE FROPA. BUT THE NWLY
UPR FLOW WL SUPPRESS THE HIGH HUMIDITIES WELL TO OUR S...SO
MOISTURE FOR PCPN WITH EACH FROPA WL BE QUITE LIMITED.
&&

.AVIATION...FOR 00Z TAF ISSUANCE
ISSUED AT 230 PM CDT THU AUG 29 2013

CHANCES FOR THUNDERSTORMS TONIGHT INTO FRIDAY ARE THE MAIN
CONCERNS AS A COLD FRONT MOVES ACROSS THE AREA LATER TONIGHT AND
FRIDAY. MODELS ARE FOCUSING ON CONVECTION ACROSS THE FAR NORTH
LATE THIS AFTERNOON AND EARLY THIS EVENING...THEN SPREAD THE REST
OF NORTH CENTRAL AND NORTHEAST WISCONSIN LATER THIS EVENING INTO
THE OVERNIGHT. THERE MAY BE SOME LINGERING SHOWERS AND STORMS
EARLY FRIDAY MORNING...THEN WILL NEED TO BE CONCERNED ABOUT
CONVECTION FIRING ALONG THE COLD FRONT ACROSS CENTRAL AND EAST
CENTRAL WISCONSIN AROUND 18Z FRIDAY. NOT THE PERFECT TIMING FOR
CONVECTION TO FIRE...BUT WARM MOIST AIR MASS IN PLACE AHEAD OF THE
FRONT. WOULD SUSPECT CONVECTION WOULD RE FIRE...BUT IT MAY BE
SOUTH OF THE AREA WHEN IT DOES. TRIED TO THE BEST TIMES FOR
SHOWERS AND STORMS IN THE 18Z TAFS. SOME ADJUSTMENT WILL BE NEEDED
AS WE GET CLOSER TO THE EVENT LATER THIS EVENING INTO FRIDAY
MORNING. WILL NEED TO WATCH FOR STRATOCUMULUS DECK BEHIND THE COLD
FRONT ON FRIDAY ACROSS THE NORTH...GENERALLY FROM 1500 TO 2500
FEET. COULD BE A BRIEF PERIOD OF LOWER CEILINGS ACROSS THE NORTH
DUE TO TIME OF DAY WHEN IT PASSES ACROSS THE NORTH.
&&

.MARINE...
ISSUED AT 230 PM CDT THU AUG 29 2013

DENSE MARINE FOG WILL CONTINUE TO BE A CONCERN THROUGH FRIDAY AFTERNOON
UNTIL A COLD FRONT BRINGS IN SOMEWHAT COOLER AND DRIER AIR FRIDAY NIGHT.
THUNDERSTORMS WILL POSE A RISK AT TIMES LATER TONIGHT AND FRIDAY MORNING.
EXPECTED MORE STORMS TO FIRE ALONG A COLD FRONT SOUTH OF KEWAUNEE FRIDAY
AFTERNOON.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS.......SKOWRONSKI
SHORT TERM.....ECKBERG
LONG TERM......SKOWRONSKI
AVIATION.......ECKBERG
MARINE.........ECKBERG
Hazardous weather outlook, Aug 29, 1:46 PM CST, 1 hour 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
246 PM CDT THU AUG 29 2013

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-302000-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
246 PM CDT THU AUG 29 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS NORTH AND WEST OF
A MARSHFIELD TO FLORENCE LINE LATE THIS AFTERNOON AND TONIGHT.
DAMAGING WINDS WILL BE THE PRIMARY THREAT...ALTHOUGH LARGE HAIL
CANNOT BE RULED OUT. A RISK FOR FLOODING COULD ALSO OCCUR GIVEN
THE EXPECTED HEAVY RAIN DUE TO HIGH RAINFALL RATES...AND IF STORMS
REPEATEDLY DEVELOP AND THEN TRACK ACROSS THE SAME AREA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY

THUNDERSTORMS COULD LINGER INTO FRIDAY AS A COLD FRONT MOVES
THROUGH THE STATE. HEAVY RAINFALL IS POSSIBLE WITH THESE STORMS.

ANOTHER ROUND OF THUNDERSTORMS IS POSSIBLE LATE SATURDAY NIGHT
INTO SUNDAY. THE OVERALL WEATHER PATTERN WOULD LIKELY SUPPORT
SEVERE STORMS...THOUGH WHETHER OR NOT THE STORMS BECOME SEVERE
WILL DEPEND ON THE SMALL SCALE DETAILS OF THE WEATHER PATTERN
WHICH ARE DIFFICULT TO FORECAST THIS FAR IN ADVANCE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT.

LMZ521-522-541>543-302000-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
246 PM CDT THU AUG 29 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TONIGHT

AREAS OF DENSE FOG REMAIN POSSIBLE OVER THE COASTAL WATERS OF
LAKE MICHIGAN TONIGHT. THUNDERSTORMS MAY ALSO POSE A RISK FOR
MARINERS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY

AREAS OF DENSE FOG ARE POSSIBLE THROUGH FRIDAY. THUNDERSTORMS
ARE POSSIBLE FRIDAY AND AGAIN SUNDAY.

GUSTY NORTH WINDS ARE EXPECTED SUNDAY NIGHT INTO MONDAY NIGHT...
IN THE WAKE OF A STRONG COLD FRONT CROSSING THE REGION. THE WINDS
AND RESULTING WAVES ARE LIKELY TO REACH LEVELS HAZARDOUS TO SMALL
CRAFT.

ECKBERG/SKOWRONSKI

In the hours before

Special weather statement, Aug 29, 1:34 PM CST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
234 PM CDT THU AUG 29 2013

WIZ005-010-292030-
ONEIDA-VILAS-
234 PM CDT THU AUG 29 2013

...THUNDERSTORM MOVING TOWARD NORTH-CENTRAL WISCONSIN...

AT 230 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS IN NORTHERN IRON AND ASHLAND COUNTIES. THE
LINE OF STORMS WAS MOVING SOUTHEAST AT 45 MPH.

WINDS OVER 35 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND BRIEF
HEAVY DOWNPOURS ARE POSSIBLE WITH THESE STORMS.

IF THE THUNDERSTORMS HOLD TOGETHER...THEY WILL BE NEAR...
WINCHESTER BY 315 PM CDT...
LAC DU FLAMBEAU BY 325 PM CDT...
SQUIRREL LAKE AND BOULDER JUNCTION BY 330 PM CDT.

GUSTY WINDS ASSOCIATED WITH THE STORMS MAY CAUSE LIGHT WEIGHT
OBJECTS TO BE BLOWN OVER. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH
AS TREES. SEEK SHELTER IN A STURDY STRUCTURE IF THE STORMS APPROACH
YOUR LOCATION.

JKL

The radar

The Marquette radar (KMQT), 184 km away, was scanning. The volume nearest the first event began at 20:58 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 1 lightning, 1 heavy rain. Local standard time, as filed.

Lightning, Vilas

When
August 29, 3:00 PM CST
Where
Vilas County, Manitowish Waters
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
46.130, -89.880

Lightning struck an electrical regulator on a house, causing a fire.

Heavy Rain, Oneida

When
August 29, 4:00 PM CST to 9:45 PM CST
Where
Oneida County, 0.48 mi E of Rhinelander
Property damage
$2,000
Reported by
Public
Coordinates
45.630, -89.410

The public reported an estimated 4 inches of rain in the Rhinelander area. There was standing water in a basement in the town of Pelican, on the east side of Rhinelander.

Thunderstorm Wind, Lincoln

When
August 29, 8:20 PM CST
Where
Lincoln County, 6.98 mi N of Spirit Falls
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.550, -90.000

Thunderstorm winds knocked several trees down in the town of Tripoli.

Thunderstorm Wind, Marathon

When
August 29, 9:30 PM CST
Where
Marathon County, 0.58 mi SE of Wausau
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.963, -89.623

Thunderstorm winds knocked down large tree limbs along Highway 52 and County Highway Z.

Thunderstorm Wind, Marathon

When
August 29, 9:39 PM CST
Where
Marathon County, 4.39 mi E of Hogarty
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.030, -89.230

Thunderstorm winds knocked trees down on a road.

Thunderstorm Wind, Langlade

When
August 29, 9:40 PM CST to 9:45 PM CST
Where
Langlade County, 0.85 mi S of Antigo
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
45.138, -89.150

The public reported a couple trees and three to four-inch diameter tree limbs down on the south side of Antigo. One tree damaged a truck.

Thunderstorm Wind, Shawano

When
August 29, 10:48 PM CST
Where
Shawano County, 0.85 mi SE of Cecil
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.790, -88.440

Thunderstorm winds knocked down trees in the town of Cecil.

Thunderstorm Wind, Shawano

When
August 29, 11:05 PM CST
Where
Shawano County, 0.49 mi E of Zachow
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.730, -88.340

Thunderstorm winds took trees down in the town of Zachow.

Thunderstorm Wind, Shawano

When
August 29, 11:10 PM CST
Where
Shawano County, 0.85 mi NW of Angelica
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.680, -88.310

Thunderstorm winds blew several trees down in the town of Angelica.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2013Every state in 2013This day in weather historyWarnings in Wisconsin, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 470645, 470644, 470646, 470649, 470648, 470651, 470654, 470652, 470655.